Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 247, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2000, 8:15 PM CDT for 4 counties in Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 2000, 8:15 PM CDT (01:15 UTC)
- Expired
- May 16, 2000, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Custer County, OK, Dewey County, OK, Ellis County, OK, Roger Mills County, OK
The radar
The Vance AFB radar (KVNX), 143 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:30 PM CDT | Thunderstorm Wind 52 E | Thomas, OK | |
| May 16, 8:40 PM CDT | Hail 0.75 | Leedey, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2069 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 521 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
346
WUUS54 KOUN 170118
SVROKC
OKC039-043-045-129-170200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT TUE MAY 16 2000
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEWEY COUNTY IN NORTHWEST OKLAHOMA
SOUTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA
CUSTER COUNTY IN WESTERN OKLAHOMA
ROGER MILLS COUNTY IN WESTERN OKLAHOMA
* UNTIL 900 PM CDT
* AT 815 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 4
MILES NORTH OF ANGORA... 6 MILES SOUTHEAST OF PUTNAM... AND 5
MILES SOUTHWEST OF STAFFORD...MOVING EAST-NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE ANGORA...ARAPAHO...BUTLER...
CAMARGO...CESTOS...CLINTON...CUSTER CITY...FAY...FOSS RESERVOIR...
HUCMAC...LEEDEY...MOOREWOOD...OAKWOOD...PUTNAM...SEILING...
STAFFORD...TALOGA...THOMAS...VICI AND WEATHERFORD
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH
ARE LIKELY.
LAT...LON 3585 9960 3580 9937 3545 9936 3548 9864
3615 9868 3614 9936
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:40 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 16, 2:40 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 240 PM CDT TUE MAY 16 2000 ACTIVE AND COMPLICATED WX PATTERN TO PERSIST ACROSS THE FORECAST AREA FOR THE NEXT COUPLE OF DAYS. ALTHOUGH THE FOCUS FOR THIS PACKAGE WILL CONTINUE TO BE THE POTENTIAL EVENT ON WED EVENING..THERE ARE SEVERAL OTHER POSSIBLE FORECAST PITFALLS. THE FIRST OF WHICH IS AN APPARENT POTENTIAL FOR CONTINUED SHOWER ACTIVITY INTO TONITE FOR PARTS OF THE ERN ZONES. INITIAL THOUGHTS WERE TO HAVE A DRY FORECAST FOR TONITE..AS AREA SOUNDINGS SHOW A VERY STRONG CAP. HOWEVER..ACTIVITY OVR THE ERN ZONES REFUSES TO DIE WITH BACKBUILDING OBSERVED AS FAR WEST AS I-35 AROUND MIDDAY. THIS APPEARS TO BE ROOTED IN THE MID LEVELS IN THE NEARLY DRY ADIABATIC LAPSE RATES ALOFT. WUD SUSPECT THAT AS THE MID LEVEL RIDGE AXIS IS SHUNTED EWD TONITE AND SHARPENS WITH THE APPROACH OF THE UPPER TROF..THIS ACTIVITY WUD COME TO AN END..BUT CURRENT OBS DO NOT SUPPORT THIS ATTM..AND THE TREMENDOUS STREAM OF MID/HIGH LEVEL MOISTURE SEEN ON CURRENT WV IMAGERY MAKES ME SUSPICIOUS THAT IT WILL HANG AROUND FOR A WHILE. WILL WAIT UNTIL JUST BEFORE ISSUEANCE TIME TO MAKE THE FINAL CALL ON THIS. EVENT FOR LATE WED AFT AND WED EVE STILL BEARS WATCH..ALTHOUGH WE ARE NOT INCREDIBLY EXCITED ABOUT THINGS ATTM. WE DO BELIEVE THAT THE MODEL FORECAST BOUNDARY LAYER DEWPOINTS..AND THUS CAPE..ARE QUITE UNDERDONE. HOWEVER..EVEN IF WE MAINTAIN DEWPOINTS IN THE MID TO UPPER 60S EAST OF THE DRYLINE..WE ARE STILL NOT CONVINCED THERE WILL BE WIDESPREAD DEVELOPMENT..YET. UPSTREAM 500 TEMPS CONTINUE TO BE VERY WARM /-9 TO -11/..AND IN ORDER INITIATE DEEP CONVECTION IN SUCH A WARM ATMOSPHERIC COLUMN..WE WILL NEED TO GET SIGNIFICANT HEATING AND RATHER STRONG LIFT THRU A DEEP LAYER TO GET PARCELS TO LFC/S AOA 3000 METERS. THE HEATING IS ALSO IN QUESTION AS THERE WILL LIKELY BE CONSIDERABLE CLOUD COVER OVER THE ERN HALF OF THE AREA THRU AT LEAST MIDDAY. CURRENT THINKING IS THAT THERE WILL BE SOME STORMS..BUT IT WILL LIKELY BE A RATHER LATE SHOW..WITH MOST ACTIVITY HOLDING OFF UNTIL EVENING..AND DEVELOPING INVOF DRYLINE WHICH SHUD SET UP ABOUT 2-3 COUNTIES DEEP INTO WRN OK. BASED ON THESE UNCERTAINTIES..WE WILL NOT GO CRAZY WITH POPS. ANOTHER POTENTIAL PITFALL..AND POSSIBLY MORE SIGNIFICANT EVENT..MAY BE SHAPING UP OVER THE SRN ZONES ON THURSDAY. ETA/AVN/CANADIAN MODELS ARE ALL INDICATING THAT A TRAILING SHORT WAVE MAY SWING AROUND THE BASE OF THE UPPER LOW. THE COLD FRONT SHUD BE INVOF I-44 WITH A TRIPLE POINT OVER SC OK BY AFTERNOON. IF THIS DOES PLAY OUT..ANOTHER ROUND OF SVR WX IS POSSIBLE. EXTENDED FORECAST STILL LOOKS DRY FOR FRI AND SAT..ALTHOUGH WE WILL NEED TO WATCH THE TREND FOR SAT AS WAA PATTERN SETS UP AGAIN. A CHANCE OF SHOWERS AND STORMS RETURNS FOR SUNDAY IN NW FLOW. MILLER PRELIM NUMBERS..SUBJECT TO CHANGE.. OKC 68 86 64 82 / 10 20 30 30 HBR 70 95 64 84 / 10 20 30 30 SPS 71 94 66 86 / 10 20 30 30 GAG 63 94 61 83 / 10 10 10 10 PNC 68 84 62 79 / 10 20 40 20 DUA 70 88 67 83 / 10 20 30 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 16, 7:49 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT TUE MAY 16 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 6 W SAYRE OK 1.00 INCH HAIL
05/16/00 BECKHAM VIA EM/SHERIFF OFC
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 40 min |
| May 16, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.